Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My Situation - Just some questions
Feb 8, 2009

Hi Dr,

Hoping you can help. This is probably the 8th time I have sent this - this one comes with a PROMISE for a donation.

I have had some blood tests - HIV and Hepatitis testing is negative. The tests did return a positive result for ANA (640). They did follow up testing (ENA and dsDNA, anticardiolipin, SCL etc) testing which was all negative and revealled nothing else but again the same ANA reading (speckled pattern 640 nucleolar 160) and a very low positive anticardiolipin of 7 GPL.

I have no symptoms of any autoimmune diseases and certainly no symptoms of HIV.

I am beside myself with stress as I am worried that the ANA may have an effect on the HIV test.

My last sexual risk (unprotected vaginal sex as a result of a sexual assault for which I received and took a full course of PEP) was 4.5 years ago. Since then I have had probably around 10 to 15 HIV tests (4th Gen ELISA) which have all been negative.

Also I had low risk blood exposure at a hospital around 15 months ago (HCW had blood on hands when treating me). All tests out to 12 months were negative also.

Can you please advise the following - I am from a small country town and just dont have access to anyone with specialist knowledge on this subject:-

1. Could a positive ANA effect HIV serology or affect antibody production?

2. COuld a positive ANA with no other symptoms etc and no other relative blood work becoming positive or autoimmune disease diagnosis possibly mean I have HIV in the absence of positive HIV test?

3. Could it delay or inhibit seroconversion?

4. With high ANA, was 12 months enough testing after the hospital exposure?

5. Could taking PEP 4.5 years ago have possibly inhibited antibody production or cause the virus to lay dormant or hiding somewhere in my body?

6. Is there any chance I have HIV per the above info?

I am fully aware that the above two incidents have caused and created an intense fear of HIV - I have now started therapy and am on antidepressant medication.

7. COuld antidepressant medication (SSRI - Effexor and Lexapro)cause a false negative HIV test?

You are truly an angel Dr Bob and again - I am desperate for your answer so I can work towards closing the door on these awful chapters of my life.

Holding my breath for a response...

Response from Dr. Frascino

Hello,

1. Your ANA of 640 will not affect HIV test results. Your 10-15 negative HIV tests are definitive, conclusive and excessive. HIV is not your problem. No way. No how!

2. No, absolutely not.

3. No, absolutely not.

4. Yes.

5. No, absolutely not.

6. No, absolutely not.

7. I'm pleased to hear you now recognize your irrational fear of HIV and have begun therapy and antidepressant medications. Neither Effexor nor Lexapro will cause a false-negative HIV test.

Don't hold your breath for my response. That will make you even dizzier than you already are! Instead take a couple of deep cleansing yoga breaths! Go ahead. We'll wait. There, doesn't that feel better? No? Well, it's got to feel better than holding your breath until you turn blue. Try it again and this time click your heels three times and repeat after me: "HIV is not my problem. I'm HIV negative! HIV is not my problem. I'm HIV negative!" That should do the trick. (Either that or you'll wind up in Kansas singing "Somewhere over the Rainbow.")

Stop worrying about HIV and focus your attention on your real problem: irrational fear. OK?

Good luck.

Dr. Bob



Previous
Wooohoooooo! give my three months back! :)
Next
HIV Progression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement